Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 340, NWS Omaha, NE

July 8, 2001Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 8, 2001, 4:38 AM CDT for Antelope County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 4:38 AM CDT (09:38 UTC)
Expired
Jul 8, 2001, 5:15 AM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Antelope County, NE

The radar

The Omaha radar (KOAX), 168 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3650 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.4
Supercell composite
31.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 080939
SVROMA

NEC003-081015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
438 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 515 AM CDT

* AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ELGIN...OR ABOUT 39 MILES
  SOUTHEAST OF O'NEILL...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  ELGIN...
  OAKDALE...NELIGH

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
B^UILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4215 9831 4191 9829 4193 9783 4222 9785

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:15 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 8, 3:15 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT SUN JUL 8 2001

PRIMARY FOCUS WILL REMAIN ON TWO ITEMS...VERY HOT TEMPERATURES OVER
SRN ZONES AND THREAT OF TSTMS.  EARLY MORNING SFC ANALYSIS SHOWED A
WEAK FRONT EXTENDING NEWD FROM LOW PRES OVER CO ACROSS SRN NE...AND
INTO A ANOTHER WEAK LOW IN SWRN IA.  FOR THE MOST PART...DEWPOINTS
REMAIN POOLED IN THE 70S OVER THE FORECAST AREA.  HIGHS YESTERDAY
AGAIN REACHED AROUND THE CENTURY MARK ACROSS SERN NE.  ETA HAS BEEN
DOING A VERY GOOD JOB WITH TEMPERATURES THE PAST FEW DAYS...AND IT
SEEMS LIKE IT WILL DO THE SAME AGAIN TODAY.  THICKNESS VALUES ARE
ONLY FORECAST TO DECREASE SLIGHTLY...WITH 850 MB TEMPERATURES ALSO
ABOUT THE SAME OR A DEGREE COOLER.  WILL ADJUST HEAT ADVISORY AREA
JUST SLIGHTLY.  NGM MOS APPEARS A FEW DEGREES TOO COOL IN THE NORTH
AND ABOUT 4 TO 6 DEGREES TOO COOL SOUTH.  SOME OF THE SWRN IA AWOS
SITES ARE NOTORIOUS FOR HIGH HEAT INDICES.  MAXIMUM VALUES OF 130
AT KSDA AND 124 AT KRDK YESTERDAY WERE WAY TO HIGH.  CONVECTION
WISE...EXPECT SHOWERS/THUNDERSTORMS TO MOVE EWD ACROSS THE NRN
ZONES...BUT WILL CARRY AT LEAST A CHANCE THROUGH THE CENTRAL PART OF
FCST AREA ALL TODAY.  SOUTH SHOULD REMAIN CAPPED.  00Z ETA OUTPUT
TRIED TO GENERATE PCPN THIS AFTERNOON IN IOWA...THEN ADVECT/DEVELOP
IT WEST INTO ERN NE.  NOT TOO SURE THAT WILL PAN OUT...BUT THIS IS
ANOTHER REASON TO KEEP POPS ALL DAY RATHER THAN TRYING TO CONFINE IT
JUST TO THE MORNING HOURS.  IT IS INTERESTING TO NOTE THAT THE 06Z
MESOETA QPF OUTPUT IS SIMILAR TO THE 00Z RUN IN DEVELOPING PCPN
WESTWARD INTO ERN NE.

OVERALL PATTERN DOES NOT CHANGE MUCH THE NEXT FEW DAYS...WITH THE
MONSOONAL MOISTURE MAKING ITS WAY AROUND THE NRN PERIPHERY OF THE
500 MB RIDGE.  BEST CHANCE OF PCPN FOR TONIGHT INTO MONDAY IS
IN THE NRN HALF OF THE AREA...THEN IN THE SRN ZONES MONDAY NIGHT.
LOW TEMPERATURES TNGT SHOULD BE A LITTLE COOLER THAN THOSE FROM
THIS MORNING...WITH HIGHS MONDAY A BIT COOLER THAN THOSE TODAY AS
SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH.  MAY ADJUST THE TUESDAY
INTO SATURDAY FORECAST SLIGHTLY AFTER LOOKING OVER MRF OUTPUT.
FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...HEAT ADVISORY TODAY NEZ050>053-065>068-078-088>093 AND
      IAZ069-079-080-090-091

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:11 AM CDTSevere Thunderstorm WarningOAXBoone64 min
Jul 8, 5:03 AM CDTSevere Thunderstorm WarningOAXMadison, Pierce57 min
Jul 8, 5:40 AM CDTSevere Thunderstorm WarningOAXWayne65 min
Jul 8, 6:10 AM CDTSevere Thunderstorm WarningOAXThurston50 min
Jul 8, 4:13 PM CDTSevere Thunderstorm WarningOAXCedar47 min
Jul 8, 4:24 PM CDTTornado WarningOAXCedar36 min
Jul 8, 5:03 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne27 min
Jul 8, 5:29 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.